How can spasm be controlled in a 6-month-old child?
Q: My 6.5 months old baby got a brain injury at the time of the birth. As she was having t seizures and jerks, Epilex and Gardinel were started, which controlled both the problems. An EEG was done last month, which was not normal. At that time she was not having any problem of fits but after some days we noticed infantile spasm and the doctor confirmed the same. So, he increased the dose of Epilex to 2.5 ml BD but it did not control the spasm. These jerks of spasm occur 4-5 times a day. But the doctor did not start steroids, instead he started Frisium 5 mg half tab twice daily. This medicine had put some control on spasm, as they are not so hard as it was earlier. We feel that they are light and sometimes once or twice in a day or minor spasm are there. Is Frisium a safe drug or should the doctor start the steroid? We have more concern about her growth, which is already low. At the age of six months her head circumference is only 38 cm. What should we do? Please advise.
A:Once the child is diagnosed with Infantile Spasms, treatment has to be aggressive. The 3 options are Inj ACTH, Oral steroids, and Vigabatrin.
While some may prescribe ACTH, I found the ACTH inj that gave good results was Acthar Gel from Rorer Pharma, USA which is no longer available. I am not very happy with Acton Prolongatum that is currently being marketed in India.
My suggestion would be oral Prednisolone in a single dose after morning feed. I use 2 mg/kg/day for 2 weeks and then gradually taper over 2-3 months. Side effects may include increased appetite, weight gain, some darkening of skin, fullness of face, insomnia, constipation etc, which subside once steroids are stopped. The doctor will give calcium supplements, antacids along with this; The BP should be checked twice a week. No vaccinations to be given during steroids. Avoid infection (proper hygiene, avoid taking to the market, handling by people with infection). Steroids in any form are still the first treatment of choice.
Vigabatrin may or may not help. Visual impairment may occur in 30% if given for long time.
Valproate, benzodiazepines can be given along steroids to achieve optimum seizure control.
The child’s developmental milestones, vision and hearing should be assessed, and therapy introduced.